Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 10, 2001, 2:22 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2001, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 10, 2001, 3:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Bristol County, MA, Plymouth County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:41 PM EDT | Thunderstorm Wind 50 E | Hanover, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400
WUUS51 KBOX 101825
SVRBOX
MAC005-023-101900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT FRI AUG 10 2001
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS
CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
INCLUDING PLYMOUTH
* UNTIL 300 PM EDT.
* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER MANSFIELD...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST BRIDGEWATER...
RAYNHAM...PLYMPTON...PEMBROKE...NORTON...MARSHFIELD...KINGSTON...
HANSON...HALIFAX...EASTON...EAST BRIDGEWATER...DUXBURY AND
BRIDGEWATER.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:15 AM EDT, 10 hours 7 minutes earlier.
Area forecast discussion, Aug 10, 4:15 AM EDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION...COR TO FIRST SENTENCE NATIONAL WEATHER SERVICE TAUNTON MA 415 AM EDT FRI AUG 10 2001 SVRL 100+ DEG RDGS IN SRN NEW ENG YTDY INCLDG 101 HERE AT KBOX. LKS LIKE A HOT ONE AGAIN TDY BUT NOT AS BAD AS YTDY AS WL LKLY SEE MORE IN THE WAY OF CLDS THIS AM...THEN SHWRS AND STORMS MOVE IN THIS AFTN. WL HAVE TO WATCH FOR THE OUTSIDE CHC THAT CLUSTER OF STORMS JUST W OF ELM-IPT HAS ENOUGH JUICE TO MAKE IT TO WRN PART OF SRN NEW ENG THIS AM. ALSO OF INTEREST IS THE 3000+J/KG BULLSEYS OF CAPE OVR SE MA AT 12Z. WL GO WITH MID-UPR 90S IN THE E WITH HEAT INDICIES IN THE LWR 100S. WL GO ARND OR LWR 90S IN THE W. MDLS SHW FRNT MVG THRU WRN NY AT 12Z WITH THE ETA INDICATING A WEAK PRE FRNT TROF OVR CENTRL NEW ENG. BY 18Z MDLS SHW FRNT...WIND SHIFT...MVG INTO WRN NEW ENG WITH TEMP GRDNT LAGING BEHIND. TDY DEFINATELY HAS THE POTNL TO BE A POTENT DAY FOR TSTMS WITH ALL THE THERMAL/MOIST INGRDNTS LINED UP ACRS SRN NEW. HOWEVER BEST UPR LVL DYNAMICS STAY N OF OUR FCST AREA. EVEN WITH THE JET MAX REMAINING N OF THE BOARDER...WE STILL HAVE 40 TO 45 KTS OF WIND AT 20-25K FT THIS AFTN AND EVE WITH 50+ KTS ABV 30K. SPC HAS SNE IN SLGT RSK AND WITH JUST A HOT JUCIEY ATMOS...WILL INCLUD ENHANCED WRDG IN THE FCST FOR WIND AND HVY DOWNPOURS. PW/S FCST AOA 2 IMCHES THIS AFTN. WL ISSUE SOMETYPE OF SPS TO MENTION ONE MORE DAY OF HEAT PLUS CHC SVR STORMS. FRNT SLOWS DOWN AND EVNTLY STALL ALNG THE S COAST TNGT AND SAT. THE BIG ? FOR THE WEEKEND IS HOW FAR S THE FRNT MAKES IT BFR IT STALLS. ETA MVE THE FRNT TO JUST S OF KACK-LI BFR IT STALL WHILE AVN/NGM STALLS IT RIGHT ALNG SNE COAST. AVN/NGM WOULD MEAN PCPN FOR MUCH OF SAT FOR S COAST AREAS WHILE ETA HOLD OFF PCPN TIL LATER IN THE DAY. WL GO WITH MC AND CHC POPS FOR SAT FOR S COAST AREAS AND ELSEWHERE SAT NGT AND SUN. MUCH COOLER TEMPS SAT AND SUN AS CLDS AND N-NE FLOW TAKES OVR. MARINE...SCA ALL WATERS TDY AS BUFKIT SHWS PTNL FOR 30KTS MXG DOWN FRM ABV. WL ALSO MENTION GUSTS IN TSTMS LATE IN THE DAY. WND BEHIND THE FRNT DROP OFF BUT BECOME NE. .BOX...SCA ALL WATERS FOR TDY. NOTCHEY
In the hours before
Local storm report, Aug 10, 2:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
205 PM EDT FRI AUG 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM CONCORD MA WIND DAMAGE
08/10/01 MIDDLESEX A 60 FT TALL AND 2 FT DIAM
WIDE TREE DOWN AND LEANING
ON HOUSE AT INDIAN SPRING
ROAD OFF OF LOWELL RD.
SIX TO 12 INCH LIMBS DOWNED
OVER A 5 BLOCK AREA.
REPORT PER CONCORD PD...
RELAYED BY MA EMERG MGMT
AGENCY.
149 PM PEABODY MA 1 INCH HAIL
08/10/01 ESSEX PER AMATEUR RADIO.
150 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS TREES DOWN IN
THE DOWNTOWN AREA. REPORT
PER NWS SPOTTER.
156 PM DANVERS MA WIND DAMAGE
08/10/01 ESSEX SIX TO 8 INCH LIMBS DOWN
PER AMATEUR RADIO.
205 PM LAWRENCE MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS LIMBS DOWN ON
RT. 495 NEAR EXIT 46.
REPORT PER MA EMERG MGMT
AGENCY.
GAFThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:40 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 50 min |
| Aug 10, 2:05 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 25 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.